Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 46, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 3, 2020, 2:18 AM CST for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2020, 2:18 AM CST (08:18 UTC)
- Expired
- Mar 3, 2020, 2:44 AM CST
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 11:22 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
382
WUUS54 KOHX 030818
SVROHX
TNC087-141-159-030900-
/O.NEW.KOHX.SV.W.0046.200303T0818Z-200303T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
218 AM CST Tue Mar 3 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northeastern Smith County in Middle Tennessee...
Southern Jackson County in Middle Tennessee...
Northwestern Putnam County in Middle Tennessee...
* Until 300 AM CST.
* At 218 AM CST, a severe thunderstorm was located over Carthage,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cookeville, Carthage, Baxter, Gordonsville, South Carthage,
Granville and Cummins Falls State Park.
This includes Interstate 40 between mile markers 258 and 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3617 8596 3635 8594 3634 8551 3615 8550
TIME...MOT...LOC 0818Z 273DEG 27KT 3626 8589
HAIL...1.00IN
WIND...60MPH
$$
071 follow-up statement
373
WWUS54 KOHX 030844
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
244 AM CST Tue Mar 3 2020
TNC087-141-159-030854-
/O.CAN.KOHX.SV.W.0046.000000T0000Z-200303T0900Z/
Smith TN-Jackson TN-Putnam TN-
244 AM CST Tue Mar 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH...SOUTHERN
JACKSON AND NORTHWESTERN PUTNAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.
LAT...LON 3617 8596 3635 8594 3634 8551 3615 8550
TIME...MOT...LOC 0843Z 273DEG 27KT 3625 8565
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:09 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 3, 1:09 AM CST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Nashville TN 109 AM CST Tue Mar 3 2020 .UPDATE... FOR 06Z AVIATION DISCUSSION. && .DISCUSSION... Most of Middle TN has remained dry tonight, with rain starting to bubble over far northwestern counties at 10 PM. Intense thunderstorms developed earlier this evening over southeast MO/western KY and tracked east along a frontal boundary. The position of this boundary to our north has kept thunderstorms from breaching the TN/KY state line. Hi-res guidance suggests rain and thunderstorms will remain focused north of I-40 over the next several hours. Storm mode looks to become increasingly messy, with multi-cell clusters eventually forming into a broken line of convection overnight. Bulk shear remains on the order of 50-60+ kts with 400-500 J/kg of SBCAPE. Instability will slowly wane as the night progresses, leading to uncertainty regarding the severe weather threat. Nevertheless, low and mid-level wind fields will be capable of maintaining storm organization into early Tuesday morning. Timing for storms will remain from now through 3 or 4 AM for NW Middle TN, the Nashville Metro and surrounding areas from 1 AM to 5 AM, and the Cumberland Plateau after 4 or 5 AM. This means that some rain and storms could impact the first half of the Tuesday morning commute. Damaging winds and hail continue to be the main concern, though an isolated tornado cannot be ruled out. Have a few reliable methods for receiving warnings overnight in the event they are issued. We will continue to monitor the progress of ongoing storms and additional development overnight tonight. && .AVIATION... 06Z TAF DISCUSSION. Round of showers/storms expected overnight into early Tuesday as a cold front passes. This pcpn is expected to be more numerous in the early morning hours, with pcpn dissipating during the late morning east. CIGs/VSBY will both be affected by passing pcpn but improvement likely by late morning Tuesday. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Schaper AVIATION........07
Hazardous weather outlook, Mar 2, 2:58 PM CST, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 258 PM CST Mon Mar 2 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-032100- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 258 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Strong to isolated severe storms will be possible late this afternoon through the early overnight timeframe. The main area of focus will be west of the Plateau where large hail, damaging winds and even a tornado may be possible later this evening and into the early morning hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary for wind damage and hail reports this evening and overnight.
In the hours before
Local storm report, Mar 3, 12:10 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL VANLEER 36.24N 87.44W
03/03/2020 E1.00 INCH DICKSON TN SOCIAL MEDIA
TSPOTTER REPORT OF HAIL LARGER THAN QUARTERS FALLING IN
VANLEER.
&&
EVENT NUMBER OHX2000178
MR3Local storm report, Mar 3, 12:21 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL CHARLOTTE 36.18N 87.35W
03/03/2020 M2.50 INCH DICKSON TN SOCIAL MEDIA
PICTURE OF MEASURED HAIL STONE ABOUT 2.5 INCHES IN
DIAMETER.
&&
EVENT NUMBER OHX2000179
MR3Local storm report, Mar 3, 12:24 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1224 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 2 E DICKSON 36.08N 87.34W
03/03/2020 E2.75 INCH DICKSON TN SOCIAL MEDIA
PICTURE OF A COUPLE HAILSTONES AT LEAST THE SIZE OF
BASEBALLS FROM DICKSON RECEIVED ON TSPOTTER.
&&
EVENT NUMBER OHX2000180
MR3The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 11:13 PM CST | Tornado Warning | OHX | Houston, Humphreys | 32 min |
| Mar 2, 11:40 PM CST | Tornado Warning | OHX | Dickson, Houston, Humphreys | 35 min |
| Mar 2, 11:43 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 47 min |
| Mar 3, 12:11 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Sumner, Wilson | 34 min |
| Mar 3, 12:35 AM CST | Tornado Warning | OHX | Davidson, Sumner, Wilson | 25 min |
| Mar 3, 12:46 AM CST | Severe Thunderstorm Warning | OHX | Davidson, Smith, Sumner, Trousdale, Wilson | 44 min |
| Mar 3, 12:53 AM CST | Tornado Warning | OHX | Davidson, Wilson | 37 min |
| Mar 3, 1:17 AM CST | Tornado Warning | OHX | Jackson, Smith, Wilson | 13 min |
| Mar 3, 1:28 AM CST | Severe Thunderstorm Warning | OHX | Jackson, Smith, Trousdale, Wilson | 32 min |
| Mar 3, 1:29 AM CST | Flash Flood Warning | OHX | Cheatham, Davidson, Sumner, Wilson | 2 hr |
| Mar 3, 1:37 AM CST | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam, Smith, White | 38 min |
| Mar 3, 1:48 AM CST | Tornado Warning | OHX | Jackson, Overton, Putnam | 27 min |
| Mar 3, 1:50 AM CST | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Perry | 40 min |
| Mar 3, 1:56 AM CST | Tornado Warning | OHX | Cumberland, Putnam, White | 20 min |
| Mar 3, 2:12 AM CST | Tornado Warning | OHX | Cumberland, Fentress, Overton, Putnam | 33 min |
| Mar 3, 2:13 AM CST | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 47 min |
| Mar 3, 2:13 AM CST | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Perry | 15 min |
| Mar 3, 2:36 AM CST | Areal Flood Advisory | OHX | Montgomery, Robertson | 3 hr |
| Mar 3, 3:29 AM CST | Areal Flood Advisory | OHX | Dickson, Houston, Humphreys | 3 hr |
| Mar 3, 3:47 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner | 17 min |
| Mar 3, 3:51 AM CST | Special Weather Statement | OHX | Wilson | 24 min |
| Mar 3, 4:02 AM CST | Special Weather Statement | OHX | Davidson | 28 min |
| Mar 3, 4:05 AM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Sumner, Wilson | 3 hr |
| Mar 3, 5:00 AM CST | Areal Flood Advisory | OHX | Cumberland, Fentress, Jackson, Overton, Putnam, Smith and 2 more | 3 hr |
| Mar 3, 5:07 AM CST | Special Weather Statement | OHX | Maury, Rutherford | 38 min |
| Mar 3, 8:57 AM CST | River Flood Advisory | OHX | Sumner, Trousdale, Wilson | 5 days |
| Mar 3, 5:44 PM CST | River Flood Advisory | OHX | Montgomery, Robertson | 17 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.